Tornado, Oneida
- When
- May 1, 8:55 PM CST to 9:00 PM CST
- Where
- Oneida County, Minocqua
- Rating
- F1
- Path length
- 1.5 mi
- Path width
- 125 yd
- Property damage
- $15,000
- Reported by
- NWS STORM SURVEY
- Coordinates
- 45.867, -89.700
Severe weather developed across north central Wisconsin during the evening ahead of a cold front that was moving through the state. Strong winds downed several large trees in St.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GRB wrote it up.
Severe weather developed across north central Wisconsin during the evening ahead of a cold front that was moving through the state. Strong winds downed several large trees in St. Germain (Vilas co.) as thunderstorms moved through the area.A tornado touched down 0.4 mile north of Minocqua (Oneida co.) and moved about a quarter mile before lifting off the ground. The tornado touched down again 1.8 miles east-northeast of Minocqua and stayed on the ground for about 1.2 miles before dissipating. Many pine trees were snapped 15 to 30 feet above the ground. A five unit storage building was completely removed from its slab and a number of homes were damaged by fallen trees.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Green Bay, WI wrote its last area forecast discussion before the first event at May 1, 2:30 PM CST, 6 hours 25 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GREEN BAY WI 330 PM CDT TUE MAY 1 2001 COLD FRONT EXTENDS SOUTH THROUGH WEST CENTRAL MN FROM LOW NEAR LAKE WINNIPEG. CONVECTION BEGINNING TO PICK UP ALONG AND AHEAD OF FRONT. LOW CLOUDS FROM LAST NIGHTS RAINS HAVE LINGERED OVER NORTHEAST WI...HOLDING TEMPERATURES DOWN...ALSO LESSENING CHANCES FOR CONVECTION OVER FORECAST AREA THIS AFTERNOON. QUESTION WILL BE CONVECTION TONIGHT WITH FRONT. WILL LEAN TOWARDS ETA IN NEAR TERM. FRONT TO PUSH THROUGH FORECAST AREA OVERNIGHT...WHEN INSTABILITY IS LESSENED. THOUGH MID LEVEL LAPSE RATES WITH FRONT IMPRESSIVE AS IT PUSHES INTO CENTRAL WI. LLVL JET INCREASES OVER AREA...WITH MODEL SOUNDING SHOWING GOOD UNDIRECTIONAL SHEAR. 3K FT WIND AT 06Z APPROACHES 60 MPH. CAN NOT RULE OUT SEVERE THREAT...MAINLY FOR HIGH WINDS. MODELS STILL NOT ABLE RESOLVE WHERE FRONT WILL STALL OUT WED. CHANCE POPS STILL LOOK GOOD WED FOR SOUTHERN AND EASTERN ZONES. FRONT EXPECTED TO PUSH FURTHER SOUTH THU FOR DRY BUT COOLER DAY. SHORT WAVE KICKS OUT OF WEST THU NIGHT. IMPRESSIVE DIVERGENT FIELD ASSOCIATED WITH RRQ OF JET SHOULD FORCE SOME CONVECTION ALONG FRONT.. WITH EXPECTED CLOUD COVER HAVE GONE WITH COOLER MAV TEMPS...ESPECIALLY IN EAST ON THU WITH EXPECTED NORTHEAST FLOW OFF LAKE. COORD WITH MQT. .GRB...NONE. TE WWW.CRH.NOAA.GOV/GRB
WIZ005-010>013-018>022-030-031-035>040-045-048>050-011900- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GREEN BAY WI 1200 PM CDT TUE MAY 1 2001 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND PARTS OF CENTRAL AND NORTH-CENTRAL WISCONSIN. THUNDERSTORMS ARE POSSIBLE LATE THIS AFTERNOON AND INTO TONIGHT OVER THE FORECAST AREA...WITH A SLIGHT CHANCE OF SEVERE WEATHER. A COLD FRONT WILL MOVE INTO FAR WESTERN WISCONSIN BY THIS EVENING... PASSING OVER THE STATE OVERNIGHT. THUNDERSTORMS ARE EXPECTED TO DEVELOP ALONG AND AHEAD OF THE FRONT...WITH THE PRIMARY THREAT BEING DAMAGING WINDS. LARGE HAIL IS ALSO POSSIBLE. THE BEST CHANCE FOR STORMS WILL BE LATE AFTERNOON AND INTO THE EVENING HOURS OVER CENTRAL AND NORTH-CENTRAL WISCONSIN...AND LATER EVENING OVER EAST-CENTRAL WISCONSIN. SPOTTER ACTIVATION MAY BE NEEDED THIS EVENING. WEATHER UPDATES CAN BE FOUND IN THE SHORT-TERM FORECAST WHENEVER SIGNIFICANT PRECIPITATION IS OCCURRING OR IMMINENT. TE WWW.CRH.NOAA.GOV/GRB
WIZ010-011-018-019-030-035-020500- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GREEN BAY WI 935 PM CDT TUE MAY 1 2001 HERE IS A SUMMARY OF THE SEVERE WEATHER WATCH INFORMATION FOR CENTRAL AND NORTHEAST WISCONSIN. THE FOLLOWING ARE UNDER A SEVERE THUNDERSTORM WATCH UNTIL 300 AM CDT.... ONEIDA COUNTY... FOREST COUNTY... LINCOLN COUNTY... LANGLADE COUNTY... MARATHON COUNTY... WOOD COUNTY. SCATTERED THUNDERSTORMS CONTINUE TO DEVELOP OVER WESTERN AND NORTH- CENTRAL WISCONSIN AHEAD OF AN APPROACHING COLD FRONT. WIND GUSTS OVER 50 MPH AND HAIL ARE POSSIBLE IN AND CLOSE TO THE WATCH AREA. STAY TUNED TO NOAA WEATHER RADIO...LOCAL RADIO...OR COMMERCIAL OR CABLE TELEVISION FOR LATER UPDATES ON THIS WEATHER SITUATION. JKL WWW.CRH.NOAA.GOV/GRB
The Marquette radar (KMQT), 181 km away, was scanning. The volume nearest the first event began at 02:52 UTC.
1 tornado, 1 thunderstorm wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Wisconsin in 2001Every state in 2001This day in weather historyThe tornado archive for Wisconsin, 2001Warnings in Wisconsin, May 2001
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5242808, 5242809.